Colorado, 2021

Flash Flood and Hail in Colorado, July 16, 2021

July 16, 2021 · NWS GLD · 2 events in 1 county or zone

On July 16th, a lee trough moved into eastern Colorado that allowed slow-moving thunderstorms to develop in east-central Colorado during the evening hours. These thunderstorms produced hail up to penny in size and torrential rainfall causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On July 16th, a lee trough moved into eastern Colorado that allowed slow-moving thunderstorms to develop in east-central Colorado during the evening hours. These thunderstorms produced hail up to penny in size and torrential rainfall causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 16, 4:15 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 16, 4:15 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
515 PM MDT Fri Jul 16 2021

.SHORT TERM...(This evening through Saturday)
Issued at 236 PM MDT Fri Jul 16 2021

Latest satellite imagery and upper air analysis shows cloud cover
expanding along a dry line over Eastern Colorado under the upper
level ridge as a short wave trough rotates around the ridge.

As the afternoon progresses am expecting storm activity to increase
along the dry line and move east off of it.  As the storms move east
the mixed layer CAPE increases and CINH decreases.  Effective shear
around 30 kts will be enough to support strong to supercell
thunderstorms.  DCAPE of 1000-1500 j/kg is more than enough for
severe straight-line winds with storms that develop.  Storm activity
will remain confined to the west half of the forecast area where the
instability is greatest.  This is also where the MCS maintenance and
low level theta-e are greatest.

As storms move east late this afternoon and into early evening the
activity will turn south based on the latest data.  Am thinking the
southern turn is due to storm activity firing off of an outflow
boundary.  Storms may progress east, but should die off due to the
more stable environment.  Have low chances for rain east of Highway
27.  However confidence is low any storms will develop there due to
the more stable environment.  Thunderstorm activity will move south
of the forecast area before midnight, if not sooner.

Hazards with the storms today will start off as hail up to half
dollar size and wind gusts up to 70 MPH.  Confidence of the hail
being that large is declining as the latest the data is indicating
hail is up to 1".  However, wouldn't be surprised if hail is
slightly larger than 1" initially before storms begin merging
together.  Once storms merge together, which should be during the
early evening, straight-line winds will be the main threat.  Due to
the dry ground, any outflow boundaries will likely produce blowing
dust.  For any outflow boundaries that have winds approaching or
exceeding 60 MPH, dust storm conditions are likely to occur.  The
favored area for dust storms will be the west half of the forecast
area.  In addition, the slow storm movement of 10 kts will be
favorable for heavy rainfall.  Wouldn't be surprised if there is some
standing water in East Central CO where the highest QPF is.

Overnight some of the models have suggested another round of storm
activity moving through the northeast part of forecast area.  This
is from the storm activity expected to occur in Central Nebraska.
Confidence is low regarding this scenario occurring due to model
consensus lowering rainfall chances overnight.  However, cannot rule
out this happening so will keep rainfall chances in place overnight
for now.

Overnight fog may again form as moisture advection brings in upper
60 degree and low 70 degree dew points.  The eastern half of the
forecast area has the best chance for fog formation.  Will hold off
placing a mention of fog in the forecast for now to see how the
forecast storm activity pans out as this may affect fog formation.

Saturday morning there may be some storm activity in the morning
over the northeast part of the forecast area as another upper level
short wave trough moves through.  There may be some elevated
instability to support storm formation, so have low chances for
storms in the northeast as a result.

Saturday afternoon should be dry for the most part as subsidence
moves through behind the trough from the morning.  There may be some
isolated storm activity to the west and south where weak upper level
short wave troughs may be located.  On a sidenote the latest NAM run
has slowed down the trough, and placed the weak lift over the
forecast area.  Will leave the forecast as is for now to see if
other models show a similar trend.

Late Saturday afternoon lift moves in from the west with an
approaching short wave trough.  Currently looks like this trough
will fill as it moves into the forecast area.

Saturday night another round of rainfall may move into the forecast
area as a stronger short wave trough descends from the north. Latest
data is suggesting this round will be more of a line.  Deep layer
shear will be around 30 kts, enough to support supercells.  There
will continue to be a risk for severe straight-line winds with these
storms as well.  Like today, the hail risk will fade as storms merge
and become more of a wind threat during the early evening.  As the
night progresses the line of storms will move easterly across the
forecast area, exiting the forecast area during the overnight hours.
Confidence for severe weather is on the low side given the close
proximity of the upper level ridge to the storm activity.

.LONG TERM...(Sunday through Friday)
Issued at 142 PM MDT Fri Jul 16 2021

The extended period begins with a ridge over the western CONUS and
northwesterly flow over the Tri-State area due to the eastern
periphery of the ridge. A weak disturbance slides down the eastern
portion of the ridge Sunday afternoon. Currently it appears the best
chance for showers and storms will remain over the eastern portion
of the CWA (along and east of Highway 83). However it depends on how
far east the ridge actually does move; a shift to the east or the
west can greatly depend on the relative best corridor for convection
to occur. There appears to be low threat of severe storms with
anything that is able to develop. MLCAPE between 1200-1500 j/kg,
DCAPE values of 1700 J/kg and 0-6 shear would support damaging winds
as the main threat with hail a secondary threat. High temperatures
for Sunday look to be in the upper 80s to low 90s as overnight lows
fall into the 60s across the area.

Monday, the ridge moves slowly to the east as another disturbance
sides down the eastern portion. A weak front looks to be draped just
south of the CWA and creating a chance of showers and storms south
of Highway 96; and again depending how far east the ridge is able to
move makes the precipitation chances greatly dependent of that.
Currently, it appears as the best chance of precipitation will
remain just east of the CWA. High temperatures will slightly cooler
with eastern counties seeing afternoon highs in the mid 80s with
upper 80s across the rest of the area.

Tuesday through Friday, the ridge moves over the plains with a large
area of high pressure sitting nearly stationary over the CWA. A
warming and dryer trend then begins on Tuesday due to the large area
of high pressure. Tuesday highs will be in the upper 80s to low 90s
before warming to the upper 90s by the end of the week. The CPC Day
8-14 hazards does outline the CWA in a slight risk for excessive
heat, this ridge may be the signs of the upcoming pattern change.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 515 PM MDT Fri Jul 16 2021

KGLD...VFR conditions are currently expected through the period.
Winds from taf issuance through early this evening from the
southeast gusting to 20kts. For the overnight hours into Saturday
morning winds generally from the southeast around 11kts. For
Saturday afternoon southeast winds gusting 20 to 25kts. Regarding
convective chances, convection currently just west of the county
could drift into the area supporting vcts or a thunderstorm
mention, gusty winds and locally heavy rainfall possible. Another
chance may be after 06z for a few hours if an MCS develops north
in northern Nebraska early this evening. If this develops then a
southward movement is expected which could impact the terminal
with strong northeast winds and possibly some convection. Finally,
if the NAM model is correct we could see sub VFR conditions in
stratus and maybe some fog in the 12z-16z timeframe.

KMCK...VFR conditions are currently expected through the period.
Winds at taf issuance from the southeast around 10kts backing
occasionally to the east at similar speeds this evening. For
Saturday afternoon winds generally from the southeast around
12-14kts with some higher gusts. Regarding convective chances,
there is a chance in the 07z-11z timeframe if an MCS develops in
northern Nebraska early this evening. If it develops then a
southward movement is expected which could impact the terminal
with strong northeast winds and possibly some convection.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...TT
AVIATION...99
Hazardous weather outlook, Jul 16, 9:52 AM MST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1052 AM MDT Fri Jul 16 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1052 AM MDT Fri Jul 16 2021 /1152 AM CDT Fri Jul 16 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a chance for thunderstorms during the late afternoon,
evening, and early night hours with a few storms potentially being
severe. The main threat with any severe storms would be hail up to
half dollar in size and wind gusts up to 70mph. The hail threat will
likely be better in Eastern Colorado and adjacent counties, with the
wind threat possible across all counties.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a chance for thunderstorms Saturday and Sunday during the
late afternoon and evening hours with a few potentially being severe.
Hail and wind would be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 16, 3:15 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
415 PM MDT Fri Jul 16 2021

COZ090-091-162245-
Kit Carson County CO-Yuma County CO-
415 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Bonny Reservoir, moving northeast at 10 mph.

Half inch hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Idalia.

This includes Highway 385 between mile markers 212 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3944 10239 3953 10262 3982 10250 3971 10218
TIME...MOT...LOC 2215Z 207DEG 10KT 3958 10246

JN
Special weather statement, Jul 16, 3:44 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
444 PM MDT Fri Jul 16 2021

COZ090-091-162330-
Kit Carson County CO-Yuma County CO-
444 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Eckley to 14 miles north of
Stratton. Movement was east at 10 mph.

Half inch hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with these storms.

Locations impacted include...
Bonny Reservoir, Hale, Beecher Island, Idalia and Vernon.

This includes Highway 385 between mile markers 193 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3988 10208 3933 10215 3946 10261 3998 10254
TIME...MOT...LOC 2244Z 292DEG 7KT 3991 10248 3951 10254

JN
Special weather statement, Jul 16, 4:02 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
502 PM MDT Fri Jul 16 2021

COZ091-092-162330-
Kit Carson County CO-Cheyenne County CO-
502 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 530
PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Boyero, or 22 miles south of Flagler, moving east at 5
mph.

Pea size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 10316 3913 10297 3889 10282 3884 10316
TIME...MOT...LOC 2302Z 252DEG 6KT 3897 10308

JN
Special weather statement, Jul 16, 4:25 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
525 PM MDT Fri Jul 16 2021

COZ090-KSZ001-170015-
Yuma County CO-Cheyenne KS-
525 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND WEST CENTRAL CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 615 PM MDT/715 PM CDT/...

At 525 PM MDT/625 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Bonny Reservoir, moving northeast at 5
mph.

Pea size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Beecher Island.

This includes Highway 385 between mile markers 212 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3961 10223 3977 10235 3993 10211 3973 10190
TIME...MOT...LOC 2325Z 239DEG 5KT 3973 10221

JN

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Kit Carson

When
July 16, 4:30 PM MST to 4:55 PM MST
Where
Kit Carson County, 7.95 mi ENE of Stratton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.360, -102.473

Report received of hail ranging from pea sized up to penny sized falling at location for a 25 minute duration.

Flash Flood, Kit Carson

When
July 16, 6:00 PM MST to 8:00 PM MST
Where
Kit Carson County, 0.53 mi W of Burlington to 1.02 mi WSW of Burlington
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.300, -102.280

Report received of minor street flooding in and around Burlington, CO. Another report of 1.4 inches of storm total rain was received via social media with photo of a rain gauge at one location. This heavy rain produced enough rain for water to reach the running boards on a jeep (estimated 4-6 inches deep).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973252, 973256.